Arkansas, 2009

Heat in Arkansas, June 24, 2009

June 24, 2009 · NWS LZK · 1 event in 1 county or zone

Heat lead to a death in Arkansas on the 24th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

Heat lead to a death in Arkansas on the 24th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Jun 24, 1:50 PM CST, 1 hour 57 minutes earlier.

Area forecast discussion, Jun 24, 1:50 PM CST, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
250 PM CDT WED JUN 24 2009

.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT
NELY SFC WINDS HAVE CONTD TO BRING SOMEWHAT DRIER AIR INTO THE
REGION THIS AFTN. TEMPS HAVE BEEN RUNNING A FEW DEGREES LOWER THAT
THIS TIME YESTERDAY. THUS...HEAT INDICES HAVE BEEN BORDERLINE ADVY
CRITERIA THIS AFTN OVR PARTS OF CNTRL AND SRN AR. PLAN TO LET HEAT
ADVY RUN UNTIL 00Z EXPIRATION BASED ON LATEST OBS. THE DRIER TREND
HAS ALSO RESULTED IN LTL CONVECTIVE FORMATION IN THE REGION THIS
AFTN AND WL GO WITH A DRY FCST THIS EVENING.

FOCUS WL CONT TO BE ON THE HEAT AND HUMIDITY ACRS THE MID SOUTH INTO
THE WEEKEND. UPR RDG IS PROGGED TO RMN CENTERED JUST W OF AR FOR THE
NEXT FEW DAYS. MEANWHILE...SFC HIGH PRES WL STAY POSITIONED IN THE
REGION TO PROVIDE NELY WINDS ACRS AR INTO FRI...AND THEN WL BEGIN TO
SHIFT EWD BY SAT.

CONTD WITH PERSISTENCE REGARDING TEMPS THE NEXT FEW DAYS. THE LOWER
RELATIVE HUMIDITY LVLS WL KEEP AFTN HEAT INDICES JUST BLW ADVY
CRITERIA OVR CNTRL AND SRN AR. CONDS MAY APCH ADVY CRITERIA BY THE
WEEKEND AS THE SFC HIGH BEGINS TO WORK EWD.

RAIN CHCS WL BE LIMITED AS WELL THRU THE SHORT TERM. A WEAK FNTL
BNDRY IS FCST TO WORK INTO NERN AR BY FRI. THIS AGAIN LOOKS SIMILAR
TO WHAT OCCURRED YESTERDAY /TUE/ REGARDING RAIN CHCS. THUS...WL KEEP
POPS BLW THRESHOLD LVLS ATTM AND SEE HOW THINGS PAN OUT.
&&

.LONG TERM...SUNDAY THROUGH WEDNESDAY
HIGH PRESSURE WILL BE LOCATED OVER THE WESTERN U.S...AS A LOW
PRESSURE SYSTEM MOVES EAST ACROSS THE GREAT LAKES REGION TO BEGIN
THE LONG TERM. NORTHWEST FLOW WILL SET UP OVER THE AREA BY THE
WEEKEND. A FRONTAL BOUNDARY LOOKS TO APPROACH THE STATE...BUT SOME
DISCREPANCIES IN THE TIMING OF ITS ARRIVAL EXIST IN THE MODELS. THE
GFS BRINGS IT INTO THE NORTHERN PART OF THE STATE EARLY SUNDAY...
WHILE THE ECMWF KEEPS IT NORTH OF THE STATE THROUGH SUNDAY NIGHT.
KEPT SLIGHT CHANCES OF PRECIPITATION IN THE FORECAST EARLY SUNDAY
THROUGH MONDAY NIGHT TO ACCOUNT FOR THE TIMING DIFFERENCES. WILL
CONTINUE TO MONITOR FUTURE MODEL RUNS TO GET A BETTER HANDLE ON
TIMING AND PLACEMENT OF THIS FRONTAL SYSTEM. HIGH PRESSURE AND DRY
WEATHER LOOK TO RETURN TO THE FORECAST BY THE MIDDLE OF THE WORK
WEEK. NEAR NORMAL TEMPERATURES ARE EXPECTED THROUGH THE PERIOD.
&&

.LZK WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY THROUGH 7 PM CDT THIS EVENING FOR ARKANSAS-BRADLEY-
CALHOUN-CLARK-CLEVELAND-CONWAY-DALLAS-DESHA-DREW-FAULKNER-GARLAND-
GRANT-HOT SPRING-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE- MONROE-
MONTGOMERY-OUACHITA-PERRY-PIKE-POLK-POPE-PRAIRIE-PULASKI-SALINE-
SCOTT-YELL.
&&

SHORT TERM...44 / LONG TERM...60
Hazardous weather outlook, Jun 24, 4:00 AM CST, 11 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
500 AM CDT WED JUN 24 2009

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-251000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
500 AM CDT WED JUN 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

HOT AND MUGGY CONDITIONS WILL CONTINUE THIS AFTERNOON ACROSS MUCH OF
ARKANSAS. WITH HIGH TEMPERATURES EXPECTED TO BE IN THE MID TO UPPER
90S THIS AFTERNOON...A HEAT ADVISORY HAS BEEN ISSUED FOR CENTRAL AND
SOUTHERN ARKANSAS AS HEAT INDEX VALUES WILL ONCE AGAIN BE OVER 105
DEGREES AT MANY LOCATIONS.

WITH A WEAK FRONTAL BOUNDARY DRAPED ACROSS PORTIONS OF SOUTHERN
ARKANSAS...ALONG WITH SEVERAL OUTFLOW BOUNDARIES FROM SHOWERS AND
THUNDERSTORMS TUESDAY AFTERNOON...ISOLATED SHOWERS AND THUNDERSTORMS
WILL ONCE AGAIN BE POSSIBLE WEDNESDAY AFTERNOON. SOME OF THESE
STORMS COULD BECOME SEVERE WITH THE HIGH LEVELS OF INSTABILITY
EXPECTED. HIGH WINDS WILL BE THE MAIN THREAT...WITH LARGE HAIL ALSO
POSSIBLE. THUNDERSTORM CHANCES WILL DIMINISH AFTER SUNSET WITH THE
LOSS OF MAXIMUM SOLAR HEATING. NO WIDESPREAD ORGANIZED SEVERE
WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

HOT AND MUGGY CONDITIONS WILL CONTINUE THROUGH THE REST OF THE
WEEKEND INTO THE FIRST PART OF THE WEEKEND. AFTERNOON HIGHS WILL
CONTINUE IN THE 90S...WITH HEAT INDICES IN THE UPPER 90S TO THE
TRIPLE DIGITS. SOME RELIEF WILL BE POSSIBLE LATE THIS WEEKEND INTO
EARLY NEXT WEEK AS A COLD FRONT IS EXPECTED TO PUSH SOUTH INTO THE
REGION. THIS IS EXPECTED TO BRING SLIGHTLY COOLER AND DRIER
CONDITIONS TO THE STATE.

THIS COLD FRONT WILL ALSO BRING CHANCES FOR ISOLATED TO SCATTERED
SHOWERS AND THUNDERSTORMS LATE THIS WEEKEND INTO EARLY NEXT WEEK.
SOME OF THESE STORMS COULD BECOME STRONG TO SEVERE. HOWEVER...NO
WIDESPREAD SEVERE WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY. ANY SEVERE WEATHER
WILL BE ISOLATED.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.

62

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heat. Local standard time, as filed.

Heat, Pulaski

When
June 24, 3:47 PM CST
Where
Pulaski forecast zone
Deaths
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
34.770, -92.312 (the zone’s center; the record gives no point)

A 44 year old construction worker was reported dead due to heat after working outside during the morning hours of the 24th.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heat, Pulaski2009-06-2444MaleOutside/Open AreasDirect

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2009Every state in 2009This day in weather historyWarnings in Arkansas, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 181369.